Wyoming, 2011

High Wind in Wyoming, November 10, 2011

November 10, 2011 · NWS RIW · 1 event in 1 county or zone

S. Highway 120 south of Clark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Gap flow along the eastern slopes of the Absaroka Range produced a 63 mph wind gust at an automated sensor along U.S. Highway 120 south of Clark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 9, 10:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Nov 9, 10:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1030 PM MST WED NOV 9 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY

HIGH PRESSURE WILL REMAIN OVER WESTERN AND CENTRAL WYOMING TONIGHT
AND THURSDAY. A STRONG TEMPERATURE AND PRESSURE GRADIENT WILL DEVELOP
BETWEEN LAKE YELLOWSTONE AND THE NORTHERN BIGHORN BASIN TONIGHT.
HIGH WINDS ARE EXPECTED TO RESULT AT AND AROUND THE MOUTH OF
CLARKS FORK CANYON NEAR CLARK ALONG HIGHWAY 120. THE HIGHEST WINDS
ARE EXPECTED AROUND SUNRISE.  TEMPERATURES WILL BE IN THE SINGLE
DIGITS IN THE WESTERN VALLEYS TONIGHT WITH LOWS IN THE 20S IN THE
BASINS AND EASTERN PLAINS. TEMPERATURES WILL WARM SLIGHTLY ON
THURSDAY WITH THE GREATEST WARMING IN THE EAST. THE HIGH PRESSURE
WILL REMAIN IN PLACE THURSDAY NIGHT WITH WINDY AREAS REMAINING
ALONG THE EAST SLOPES OF THE MOUNTAINS. HIGH CLOUDS WILL MOVE INTO
THE WEST WITH SOME WARMING IN THE WESTERN VALLEYS BY FRIDAY MORNING.
LATE FRIDAY AFTERNOON AND EVENING...PACIFIC MOISTURE WILL MOVE
INTO THE WESTERN MOUNTAINS AHEAD OF A PACIFIC LOW PRESSURE TROUGH.
SNOWFALL WILL INCREASE AND BECOME MORE WIDESPREAD ACROSS THE WEST
LOWERING INTO THE VALLEYS THROUGH SATURDAY AND SATURDAY NIGHT.
CLOUDS WILL INCREASE EAST OF THE CONTINENTAL DIVIDE WITH WARMING
CONTINUING AS DOWNSLOPE WINDS CONTINUE EAST OF THE CONTINENTAL
DIVIDE. OVERALL THE MODELS ARE IN GOOD AGREEMENT IN THE SHORT TERM
WITH THE TRANSITION FROM DRY HIGH PRESSURE TO MOIST WESTERLY FLOW.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

A SERIES OF DISTURBANCES ARE EXPECTED TO IMPACT THE CWA THROUGH THE
FORECAST PERIOD. SNOWFALL ASSOCIATED WITH THESE DISTURBANCES WILL
REMAIN ACROSS THE WESTERN MOUNTAINS AND VALLEYS THROUGH THE EARLY
PART OF THE WORK WEEK. AREAS BOTH WEST AND EAST OF THE CONTINENTAL
DIVIDE WILL EXPERIENCE A DOWNWARD TREND IN TEMPERATURES WITH EACH
TROUGH...AS COOLER TEMPERATURE ALOFT WILL BE FOUND WITH EACH TROUGH.
GUSTY TO BREEZY CONDITIONS ARE EXPECTED TO REMAIN ACROSS THE
AREA...ESPECIALLY ACROSS THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND
CASPER.

NORTHWEST FLOW WILL REMAIN OVER THE FORECAST AREAS BEGINNING
TUESDAY. THIS NORTHWEST FLOW IS EXPECTED TO CONTAIN ENOUGH EMBEDDED
WEAK DISTURBANCES TO KEEP SNOWFALL PRESENT OVER THE WESTERN THIRD OF
THE FORECAST AREA THE REMAINDER OF THE FORECAST PERIOD.

LONG TERM MODELS IN DECENT AGREEMENT WITH THE PRESENCE OF CONTINUED
DISTURBANCES AND THEIR SNOWFALL. THE ECMWF DOES PROGRESS SNOWFALL
EAST OF THE CONTINENTAL DIVIDE MORE THAN THE GFS DOES THROUGH MUCH
OF THE FORECAST PERIOD. FOR THE MOST PART... THE FORECAST IS CLOSER
TO THE GFS IN REGARDS TO ACTIVITY WEST OF THE DIVIDE.

&&

.AVIATION.../06Z ISSUANCE/

VFR CONDITIONS WILL OCCUR THROUGH 06Z FRIDAY. GUSTY WIND WILL OCCUR
OVERNIGHT AT OR NEAR THE KCOD AIRPORT THROUGH 20Z. GUSTY WIND WILL
ALSO OCCUR AFTER 12Z AT THE KCPR AIRPORT THROUGH 01Z FRIDAY.

&&

.FIRE WEATHER...

HIGH PRESSURE WILL BE OVER WESTERN AND CENTRAL WYOMING TONIGHT AND
THURSDAY WITH DRY CONDITIONS PREVAILING. STRONG DOWNSLOPE WINDS
WILL BE ENCOUNTERED ALONG THE EAST SLOPES OF THE MOUNTAINS EAST OF
THE CONTINENTAL DIVIDE...WITH THE STRONGEST WINDS ALONG THE EAST
SLOPES OF THE ABSAROKA MOUNTAINS NEAR CLARK.  TEMPERATURES WILL REMAIN
COLD IN THE WESTERN VALLEYS WITH SOME WARMING EAST OF THE
CONTINENTAL DIVIDE IN AND NEAR THE WINDY AREAS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 11 AM MST THURSDAY
WYZ003.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...AR
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Nov 9, 1:50 PM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
150 PM MST WED NOV 9 2011

WYZ001>020-022>030-101300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
150 PM MST WED NOV 9 2011

...HIGH WIND WARNING FOR THE CODY FOOTHILLS LATE WEDNESDAY NIGHT AND
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG GAP WIND WILL DEVELOP LATE TONIGHT ALONG THE ABSAROKA
FOOTHILLS IN THE CLARK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY MORNING...VERY STRONG WEST WINDS ARE POSSIBLE ALONG HIGHWAY
120 SOUTH OF CLARK. WEST WINDS MAY INCREASE TO 35 TO 45 MPH WITH
GUSTS TO 60 MPH FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY
MORNING.

THURSDAY AFTERNOON THROUGH FRIDAY NIGHT...STRONG WINDS POSSIBLE ALONG
THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS ALONG
WITH THE WIND CORRIDOR FROM JEFFREY CITY TO CASPER.

SATURDAY AND SATURDAY NIGHT...SNOW AND BLOWING SNOW LIKELY IN THE
WESTERN MOUNTAINS.  STRONG WIND POSSIBLE ALONG EAST SLOPES OF WIND
RIVER AND ABSAROKA MOUNTAINS...AS WELL AS PORTIONS SOUTH CENTRAL
WYOMING.

SUNDAY THROUGH TUESDAY...INTERMITTENT ACCUMULATING SNOW WITH AREAS OF
BLOWING SNOW IN THE NORTHERN AND WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN THE CLARK AREA ARE ENCOURAGED TO REPORT WIND SPEEDS OVER
40 MPH...WIND GUSTS OVER 55 MPH...OR ANY STRONG CROSSWIND
ENCOUNTERED ALONG AREA ROADS AND HIGHWAYS TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
November 10, 3:00 AM MST
Where
Cody Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353985.